Hair loss is something that most people don’t have to think about. For the most part, hair loss, especially in men, is due to a genetic predisposition. But wrong or too little nutrition can also cause hair loss. The hair roots need good nutrition and good blood circulation. Long-term chronic stress can also cause hair loss and there are known medications that (may) have hair loss as a side effect. It is therefore wise to see what the cause of the hair loss is and perhaps something can be done to prevent further hair loss.
Hair loss or alopecia can be the normal hair loss of aging (especially in men), but can also be caused by certain diseases, chemotherapy or hormonal disorders.
Hair loss in men often manifests itself as a receding hairline and baldness on the top of the head at the back. In women, the hair usually gradually thins on the entire head. In the case of alopecia areata, an autoimmune disease is probably the cause and can cause entire bunches of hair to fall out at the same time.
Possible causes of hair loss
Hair loss due to insufficient or poor nutrition
Hair loss can occur due to incorrect or insufficient nutrition. The hair roots need nutrition and good blood circulation. A diet where you consume less than 1000 calories per day is bad for your hair. The hair roots do not receive enough nutrition (proteins, vitamins and trace elements). Symptoms that you then see occur are dull hair, which falls out, sometimes flakes appear. Iron, zinc and vitamins are very important. Eating a lot of fish, vegetables and fruit is good and oranges contain a lot of biotin, which promotes hair growth. With iron deficiency, the symptoms are hair loss, depression, pale skin and anemia. When the deficiency is corrected, the hair starts to grow again. It is very bad to eat a lot of fatty food. This leads to increased cholesterol levels and arteriosclerosis. The hair roots and the blood vessels in the coronary arteries respond very poorly to this. Anyone who has too much vitamin A in their body (more than 50,000 IU daily) will suffer from the symptoms of hair loss, dry mouth, muscle and headache, nausea, dry and flaky skin. Too much vitamin A is often caused by taking too many vitamin pills.
Stress and hair loss
Long-term chronic stress often causes hair loss. The cause is not 100% known, but the breakdown products of adrenaline and cortisol are probably responsible. Like testosterone, these substances attack the hair roots and push the hair out of the roots. Neurotic hair loss can occur with very severe stress. Fortunately, hair loss due to stress stops again as soon as the stress situation decreases. To combat stress, you can do yoga, autogenous training or relaxation exercises.
Medication use and hair loss
If the words effluvium or alopecia are mentioned under the heading side effects, this means that hair loss may occur. Some medications that can cause hair loss are;
- Medications for gout (allopurinol)
- Thyroid medications (thiamazole)
- Blood thinners (heparin, coumarin)
- Blood fat lowering medications (clofibrate)
- Anti-spasmodics (carbamazepine)
- Hormones (danazol, testosterone)
- Acid blockers (cimetidine)
- Antihypertensive medications (beta blockers, ACE inhibitors)
- Anticancer drugs (cytostatics)
- Vitamin (vitamin A, retinol)
Prevention and treatment
Treat your hair gently, brush and comb the hair gently and preferably not too often. Protect your hair as much as possible against sunlight and chlorinated water and use mild shampoo. Dry the hair by patting it dry and use a hot hairdryer or curling iron as little as possible.
If the hair loss is caused by a condition, it may be possible to treat it by a doctor to prevent further hair loss. Sometimes hormone treatment can provide a solution. In case of natural hair loss due to aging, there are cosmetic options to improve the appearance, such as hair transplants or a surgical procedure in which parts of the hairy scalp are moved. Furthermore, a wig can offer a solution.
If you lose more than 100 hairs per day, you have hair loss. If this is the result of the medication, you can talk to your doctor about it. It is never wise to just stop taking medications yourself.